Red coloured vomit usually means that there is blood in your vomit. You may vomit blood mixed with contents in your stomach or blood only. Vomiting blood can be caused by serious conditions such as internal bleeding.
The shade of red may indicate the source of the vomiting to your healthcare provider. With bright red coloured vomit likely coming from active bleeding in the upper part of the stomach or throat. Black, tarry or coffee coloured vomit on the other hand may likely be from the lower parts of the stomach. This symptom is serious and you should see your healthcare provider immediately once you notice blood in your vomit.
Blood may be in your vomit because of the following:
- Injury to your stomach from accidents or sports.
- Bleeding from your nose or mouth.
- Bleeding from your stomach or intestines. This may be caused by ulcers or cancer of these organs.
- Bacterial or viral infections of your liver or digestive system.
- Medicines that relieve pain or prevent your blood from clotting may cause internal bleeding.
- Blood disorders like deficiency of Vitamin K or blood clotting factors.
It is also important to note that your vomit may be red because of red pigments in the food or drink you take (e.g. beetroot juice).
Vomiting blood can indicate a serious medical condition. Get emergency care if you become dizzy, have rapid heartbeats, difficulty breathing, feel like fainting, have severe abdominal pain and if your vomiting started after an accident.
Blood in vomit in most cases is an emergency, so it is essential to visit your doctor when you notice any of the following:
- Blood in your vomit.
- Serious abdominal pain or swelling.
- You become dizzy or you faint.
- You experience several episodes of vomiting for more than three days.
- Your skin becomes cold.
You can prevent these symptoms if they are caused by a bleeding disorder (like deficiency of vitamin K or clotting factors) by treating the deficiency. For most other conditions, it is not preventable, but you can reduce severity through early diagnosis and treatment of the underlying condition.
- Get medical help immediately. Self-care is usually a second step after the vomiting stops.
- Drink plenty of water to prevent you from getting dehydrated. You should take the water in sips to prevent upsetting your stomach or choking.
- Use over-the-counter medicines that contain alginate (Gaviscon) to reduce the severity of vomiting. This is useful only after getting medical attention.
- Your healthcare provider may perform an upper endoscopy, looking into your throat and stomach, to identify the cause. This procedure is available in most teaching hospitals in Nigeria.
- Your doctor may prescribe antibiotics to treat underlying infections or prevent one.
- Chemotherapy for cancers may be recommended to promote healing and prevent complications.
- Your doctor may perform surgery on you to treat internal injuries.
- Your doctor may also provide certain medications to help in the management of your condition.
Try to drink enough fluids to prevent dehydration. Getting to the hospital or taking the bleeding person to the hospital as soon as you notice blood in vomit is important. We also advise that you stay away from alcohol and spicy foods that may upset your stomach during treatment. Quit smoking, as smoking may slow down your healing and may slow recovery.
The recovery period depends on the cause of the blood in the vomit. Usually, endoscopy will identify the cause and treatment of the condition will commence immediately after diagnosis.